Approaching a patient with extreme agitation after using an NPS

2017-11-13
Dan Perri

How to approach a patient with extreme agitation associated with the use of novel psychoactive substances? What medications are both effective and safe in this group of patients?

Dan Perri: The good news is, when you have agitation, including severe agitation from a novel psychoactive substance, benzodiazepines is the mainstay of therapy. For most patients, they do respond to benzodiazepines. Occasionally, infused benzodiazepines with a careful monitoring in intensive care settings or step-down-type settings are necessary. Once in a while, adjuvant agents like some of the second-generation or atypical antipsychotic medications can be added. There are some concerns to that in that there is QT prolongation issues, potentially lowering the seizure threshold and increasing the risk of seizures, as well as cardiac toxicity factors.

But as I said before, the good news is that the majority of patients have self-limiting symptoms, and they do respond to the usual doses of lorazepam or diazepam for their agitation and psychosis early on in the treatment.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.